Can someone please clarify what Free T4 really is and what it's purpose is. I just got some of my thyroid labs back and the Free T4 is concerning to me. I just however read somewhere that the Free T4 is NOT affected by medication so I am thouroughy confused as what to think!
T4 is the hormone the thyroid produces, your body converts the T4 to T3, and this is the hormone your body needs to function, Medications like Synthroid, Levothyroxine, Tirosent etc are synthetic T4 Medications. That is why Free T4 and Free T3 are the two levels along with symptoms should be the primary targets in treatment, not TSH, because it is not a thyroid hormone, but a Pituitary hormone. Regards FTB4
Your thyroid glands produce mostly T4 and some T3. The predominant portions of these hormones become attached to protein molecules. In this condition the hormone is inactive. Only the small portions that are not attached (thus referred to as being free) are biologically active. This is why they are called Free T3 and Free T4.
The main function of FT4 to be available for conversion to FT3, as needed. Thus it can be looked at as being kind of a storage hormone. This conversion takes place in various areas of the body. The rate of conversion can be affected by many things, including levels of iron, zinc, and selenium. Also, it seems that taking significant doses of T4 meds results in less than normal conversion.
This conversion of T4 to T3 is vital because FT3 is the most active thyroid hormone. It largely regulates metabolism and many other body functions. FT3 has also been shown to correlate best with hypo symptoms. That is why it is so important to know the levels of FT4 and FT3, instead of Total T3 and Total T4.
My last levels I had checked 8 weeks ago were TSH 3.930, FT4 0.85 (range of 0.61-1.12) and FT3 281 (range of 230-420). My labs from today are TSH 5.510 and FT4 1.01. My FT3 is still pending and won't be back for a few days. My concern is that not only my TSH went up but so did my FT4. My symptoms are getting worse but I have symptoms of BOTH hypo and hyper. I just don't know what to do or what to think. I don't know if I am having a Hashi moment and that would explain the high FT4 and hyper symptoms but if I lower my medicine my TSH will climb higher and my bad hypo symptoms I have now will get worse as well (I am currently taking 75mcg of name brand Levoxyl). I have been on this roller coaster for 2 years and I want off. Thyroid disease is the worst thing that has ever happened to me :(
I thought I read here once or more times that when you are on a T4 med. Then TSH can be suppressed or otherwise becomes even less reliable to determine where you are at.
It appears your FT4 are on the upper end and it is possible that you are trending to Hyper. Again the TSH may be erroneous indication of your true situation.
May try a slightly smaller dose of T4 or maybe you would be one of those people who may do better on a combo drug that gives you both T3 & T4? You'll have to wait to see what the FT3 comes back with. if that is high then you know you may be tipping into hyper and need to cut back.
Remember that every person is different and they will feel good at different levels than someone else. What ultimately matters is that YOU feel better at whatever dosage YOU need.
When I switched to dessicated thyroid medication (like Armour, Nature-Throid, NP Thyroid) I felt MUCH better than when I was on synthetic medication (Synthroid) for several years. My levels were ok on Synthroid, but I either felt hypo or hyper or both, with heart palpitations and sweating combined with low energy and dry skin, etc.
My understanding is that Synthroid is T4 only, and some people either have a hard tome converting it to T3 which is what the body uses, or their efficiency at converting is variable. The dessicated meds contain both T3 and T4, so problems with converting the T4 portion would have less of an effect.
This is a very old thread and dani is no longer active on the forum, so it's unlikely that she will respond to your comments.
You're correct that Synthroid is a T4 only med and that some do not convert adequately. Many of us have doctors who refuse to prescribe Armour, so we take synthetic T4 with a synthetic T3, such as cytomel and it works very well.
There is no need to be "really worried". Your test results show that TSH is over the range. TSH is a pituitary hormone that at best is only an indicator, to be considered along with more important indicators such as symptoms, and also levels of the biologically active thyroid hormones, Free T3 and Free T4. TSH is a signal to the thyroid gland to produce hormone. So when the TSH is on the high side, it is indicating that the pituitary is signaling that the thyroid hormone levels are too low.
Even though your Free T3 is within the range, it is too low in the range. Also, your free T4 is actually below range. In the words of a good thyroid doctor, "The free T3 is not as helpful in untreated persons as the free T4 because in the light of a rather low FT4 the body will convert more T4 to T3 to maintain thyroid effect as well as is possible. So the person with a rather low FT4 and high-in-range FT3 may still be hypothyroid. However, if the FT4 is below 1.3 and the FT3 is also rather low, say below 3.4 (range 2 to 4.4 at LabCorp) then its likely that hypothyroidism is the cause of a person's symptoms."
It appears that you are hypothyroid and I would expect that you have hypo symptoms. So, please tell us about any symptoms you are having.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.